Alert archive / Vermont / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Albany, NY

July 5, 2020Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jul 5, 2020, 7:19 PM EDT for Windham County, Vermont. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2020, 7:19 PM EDT (23:19 UTC)
Expired
Jul 5, 2020, 7:45 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Windham County, VT

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:22 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 5, 5:22 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
522 PM EDT Sun Jul 5 2020

.SYNOPSIS...
Another very warm and mostly dry day is in store Monday,
but a few afternoon storms are possible over Ulster, Dutchess, and
Litchfield Counties. Not quite as hot for Tuesday, but becoming more
humid with a chance of showers and a few storms. Hot and humid
Wednesday through the rest of the week with periodic storm chances
mainly in the afternoon.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 330 pm, another hot day out there but with low humidity. 12Z
KALY RAOB measured just 0.82 inches of PWAT, which is notably low
for such a warm airmass. Dewpoints mostly in the low 50s to low 60s.
A strong jet streak/disturbance is moving in on northwest flow, but
the lack of moisture will really limit the convective potential,
even over northern zones more proximate to the disturbance. A couple
of showers are now firing over St.
Lawrence County. Still possible for a few showers/storms to survive
into our northern tier of counties mainly 21Z.05-03Z.06 as some
higher dewpoints are pooling just ahead of a surface convergence
boundary, but given the late time of day,these should be a on a
weakening trend. Still can't rule out an isolated gusty wind report
in any storm that manages to survive into the southern
Adirondacks/Lake George area/southern Vermont later this
afternoon/evening, but this would be a low probability/isolated
occurrence.

After any lingering showers dissipate early tonight, a tranquil
night is expected as higher pressures nose in from the north.
Patchy shallow fog will be possible over low lying areas. Lows in
the mid-50s to low 60s, not far off normals due to the rather dry
airmass.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Monday, northwest flow remains overhead. At the surface, some light
drainage from high pressure over the Canadian Maritimes will keep
dewpoints fairly low for most of the area again. This will result in
a stable airmass and little to no precipitation over most of the
area. One exception will be over the eastern Catskills and perhaps
portions of the Mid Hudson Valley and northwest Connecticut. These
areas are forecast to be more proximate to better low level
moisture, with respectable instability developing amid
respectable midlevel lapse rates. Models have a weak disturbance
embedded in the northwest flow generating afternoon showers and
thunderstorms over the southern tier of NY, and a couple of
these storms could work into the aforementioned areas in our
forecast area. However, it's possible that the low level
moisture is overdone in the models and we could be more stable
than forecast. Capped PoPs at 20-40 percent for the late
afternoon into the early evening. Another hot day expected with
highs in the 80s to low 90s.

Monday night, models show a modest strengthening of a low level jet.
That, in combination with perhaps some convective activity drifting
in from upstream, argues for maintaining low chance PoPs over the
eastern Catskills, Mid Hudson Valley, NW CT, and the Berkshires
overnight. Showalter values remain negative so thunder cannot be
ruled out. Some lower stratus may advect inland as low-level winds
turn onshore. A mild night expected with lows in the upper 50s to
upper 60s.

Tuesday, models suggest that weak high pressure will shift into the
north Atlantic with troughing extending east to west across Long
Island/southern New England. Resulting easterly component to the
surface to 925 mb winds may usher in a modified maritime airmass and
will likely dial up the humidity at lower levels. Cloud cover will
likely be increased relative to recent days, and mixing may be a bit
shallower, resulting in a less hot day (although still warm with
forecast highs in the upper 70s to upper 80s). Warmest temperatures
may end up being in the western Mohawk Valley where the maritime
influence would be less pronounced. Flow pattern aloft will be
relatively weak and zonal, but weak disturbances and perhaps some
weak isentropic lift may generate isolated to scattered showers with
PWATs increasing to 1.25-1.75 inches and perhaps a storm or two.
More of the same for Tuesday night with a partly to mostly cloudy
night expected and mild lows in the low 60s to near 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Heat and humidity dominate the long term portion of the forecast,
especially Wednesday through Friday, as flat upper ridging builds
into the region.

Max temps should reach the mid 80s to lower/mid 90s each day,
although dewpoints may be highest Wednesday and again Friday-
Saturday (upper 60s/lower 70s.) Slight drying behind an upper
level impulse may allow dewpoints to lower slightly Thursday,
perhaps into the lower/mid 60s if not slightly lower. Despite
slightly lower humidity levels, deeper mixing could allow max
temperatures to be warmest Thursday, with mid 90s possible for
some elevations below 1000 feet.

Heat indices, therefore, should range between 95-100 Wednesday
through Friday, and heat advisories will likely be needed for most
elevations below 1000 feet during this period.

Humidity levels should remain high for next weekend, although
temperatures may fall a bit depending on degree of cloud cover and
shower potential. If coverage of clouds/precipitation remains less,
heat indices could also approach the mid 90s.

As for convective potential, it appears Wednesday could be quite
active, as a mid level impulse and weak surface trough passes
through the region in the afternoon/evening. MU CAPES should be very
high - perhaps exceeding 2000 J/kg in valley areas, although bulk
shear will remain weak, generally 10-20 KT. Mid level lapse rates
should be around 6 C/km. It appears that there is the potential for
multi-cell thunderstorm clusters to develop in the
afternoon/evening, with some possibility for these clusters to merge
into line segments. Potentially high DCAPES>1000 J/kg could allow
for isolated downburst potential, with some possibility of
additional strong wind gusts within any line segments that develop
along leading edge of associated cold pools.

Convective coverage may be more limited Thursday with some mid level
capping/subsidence behind weak shortwave passage.
Showers/thunderstorms may increase in coverage Friday through next
weekend, as an upper level trough and associated cold front approach
from the west/northwest. In addition, a possible low pressure system
associated with deeper tropical moisture may approach from the
south, which could bring more widespread coverage of
showers/thunderstorms by next weekend. However, there remains
considerable uncertainty regarding the track/evolution of this
southern stream energy/moisture, so keeping chance PoPs for next Sat-
Sun at this time.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...VFR conditions are expected throughout the TAF
period. A few fair weather cu around 7000 ft will be around this
afternoon, mainly from KALB/KPSF on north; otherwise, just high
cirrus. Any showers that develop late this afternoon and
evening should dissipate prior to reaching KGFL, so will
continue to withhold including VCSH.

Some mid- and high level clouds will pass by tonight. This should
prevent fog formation at the TAF sites. However, these clouds may
depart early enough at KGFL for possible fog formation, but
confidence is low. Monday morning will start out mostly sunny with
perhaps a few fair weather cu developing during the late morning.

Wind will be mainly out of the west to northwest at 8 kt or less
this afternoon, then become calm tonight. Wind will be variable at 8
kt or less Monday.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday Night: Low Operational Impact. Isolated SHRA...TSRA.
Thursday: Low Operational Impact. Isolated SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
One more dry and very warm day is expected Monday, with minimum RH
values in the 35 to 45 percent range. There may be a few showers and
storms over Ulster, Dutchess, and Litchfield Counties. Winds will be
light. Humidity will increase Monday night into Tuesday, with RH
values increasing to 80-100 percent at night and only falling to 50-
70 percent during the day with scattered showers possible. Winds
will be light from the southeast. It looks hot and mostly fairly
humid for the remainder of the week, with periodic afternoon
thunderstorm chances.

&&

.HYDROLOGY...
Most of the forecast area remains in the abnormally dry to moderate
drought categories on the latest US Drought Monitor, however some
areas have seen beneficial rain in the last week. No precipitation
of hydrological significance is expected through at least Tuesday,
although widely scattered thunderstorms could bring rainfall to some
spots. Periodic thunderstorm chances will continue Wednesday through
the end of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...KL
AVIATION...Rathbun
FIRE WEATHER...Thompson
HYDROLOGY...Thompson/JPV
Hazardous weather outlook, Jul 5, 3:40 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
340 PM EDT Sun Jul 5 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
340 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Through tonight.

Widely scattered thunderstorms are possible in the southern
Adirondacks and Lake George area into southern Vermont this
afternoon into early evening. A few of the storms may produce brief
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will build Wednesday through the end of the week.
Heat indices may exceed 95 degrees mainly for elevations below 1000
feet, which may necessitate the issuance of Heat Advisories.

There is a chance of thunderstorms Tuesday through Saturday, mainly
in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 7:07 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Albany NY
707 PM EDT Sun Jul 5 2020

VTZ014-015-052345-
Eastern Windham-Western Windham-
707 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINDHAM COUNTY...

At 706 PM EDT, a strong thunderstorm was located near Chester, moving
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bellows Falls, Saxtons River, Westminster, Rockingham, Grafton,
Athens, North Westminster, Brockways Mills, Houghtonville, Hadley
Field, Bartonsville, Cambridgeport and Westminster Station.

LAT...LON 4311 7244 4308 7244 4305 7247 4304 7246
      4302 7246 4301 7244 4300 7245 4300 7246
      4322 7267 4324 7257 4323 7243 4320 7244
      4319 7245 4318 7244 4315 7246 4312 7243
TIME...MOT...LOC 2306Z 317DEG 26KT 4326 7255

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:07 PM EDTSpecial Weather StatementALYWindham38 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.